This tool provides insight into the incident location where naloxone was administered and reported by EMS providers throughout the state of Indiana. Indiana EMS providers report locations of patient encounters during which naloxone was administered when an opioid overdose was suspected. The drug, also known by the brand name Narcan®, reverses the effects of an opioid overdose and is administered with the intent to save the life of the patient. The Naloxone Administration Heatmap shows naloxone administrations as reported by EMS provider agencies since January 1, 2014.
Use the map to identify local trends specific to a given time frame. The filters in the top right corner can be used to limit the view to a selected time period or time of day or week. Zoom in or type an address in the search bar to see incident location markers. The legend shows the range of random noise applied to the location in order to protect privacy.
EMS data is sent by providers in the NEMSIS v2 or v3 format to the Indiana Department of Homeland Security (IDHS) database. Depending on the EMS provider, it can take anywhere from 24 hours to 6 weeks for the data to be sent to the database. The EMS data is analyzed by the Indiana Management Performance Hub (MPH).
Incident addresses are converted to latitude and longitude using a geocoder. Approximately 15% of naloxone incidents have not been plotted on the map because the address was poorly formatted or missing. In several cases, the address of a hospital emergency department is listed as the incident address. These points are shown on the map but may be data entry errors and not reflective of the true incident location.
Points on the map are never placed at the exact incident location, but are altered randomly to protect privacy. In densely populated areas, the true location is within 100 meters of the point on the map. In moderately populated areas it’s within 300 meters, and in rural areas it’s within 500 meters. Where several incidents have occurred at the same location, each incident is moved slightly so the locations do not appear on top of each other. In order to display incidents that are reported as occurring at the exact same location, a slight amount of random noise (i.e., jitter) was applied to the coordinates of the incidents.
Naloxone is a drug that reverses the effects of opioids and can be administered when a person shows symptoms of an overdose, such as respiratory depression. When administered, a person typically shows a response to the naloxone within minutes, but may require additional doses depending on the severity of the opioid overdose. The heatmap displays such situations where multiple doses are administered as one incident. Naloxone is NOT a substitute for medical attention. More information can be found at the Indiana State Department of Health website.
Naloxone is often administered when the patient is unresponsive, not breathing, and drug use is suspected. Analysis by MPH and IDHS suggests that approximately 75% of individuals given naloxone were experiencing an opioid overdose, while 25% were most likely not experiencing an overdose.
Zoom in to see circles representing approximate locations where naloxone was administered. The true location is within 500 meters of the displayed point. Click the button for more info.